Alert archive / Washington / Wind Advisories in 2020

Wind Advisory 11, NWS Spokane, WA

May 20, 20204 counties in Washington

NWS Spokane, WA issued this wind advisory at May 20, 2020, 2:35 AM PDT for 4 counties in Washington. It took effect at May 20, 2020, 2:00 PM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 20, 2020, 2:35 AM PDT (09:35 UTC)
In effect from
May 20, 2020, 2:00 PM PDT
Expired
May 20, 2020, 8:00 PM PDT
In force
6 hr
Issued by
NWS Spokane, WA

Counties Adams County, WA, Chelan County, WA, Douglas County, WA, Grant County, WA

The radar

The Spokane radar (KOTX), 149 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 9.6 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2020-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2020-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

545 
WWUS76 KOTX 200935
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
235 AM PDT Wed May 20 2020

WAZ034-041-044-201900-
/O.NEW.KOTX.WI.Y.0011.200520T2100Z-200521T0300Z/
Moses Lake Area-Wenatchee Area-Waterville Plateau-
Including the cities of Moses Lake, Ephrata, Othello, Quincy, 
Wenatchee, Chelan, Entiat, Cashmere, Waterville, and Mansfield
235 AM PDT Wed May 20 2020

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT
THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Moses Lake Area, Wenatchee Area and Waterville Plateau.

* WHEN...From 2 PM this afternoon to 8 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. 

&&

$$
2 follow-up statements
485 
WWUS76 KOTX 201909
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
1209 PM PDT Wed May 20 2020

WAZ034-041-044-210300-
/O.CON.KOTX.WI.Y.0011.200520T2100Z-200521T0300Z/
Moses Lake Area-Wenatchee Area-Waterville Plateau-
Including the cities of Moses Lake, Ephrata, Othello, Quincy, 
Wenatchee, Chelan, Entiat, Cashmere, Waterville, and Mansfield
1209 PM PDT Wed May 20 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts of 40 to 50 mph 
  expected.

* WHERE...Moses Lake Area, Wenatchee Area and Waterville Plateau.

* WHEN...Although it will be windy from now through early
  afternoon, speeds should strengthen further and reach their 
  peak between 2 PM through 8 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle.

&&

$$
478 
WWUS76 KOTX 210255
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
755 PM PDT Wed May 20 2020

WAZ034-041-044-210400-
/O.EXP.KOTX.WI.Y.0011.000000T0000Z-200521T0300Z/
Moses Lake Area-Wenatchee Area-Waterville Plateau-
Including the cities of Moses Lake, Ephrata, Othello, Quincy, 
Wenatchee, Chelan, Entiat, Cashmere, Waterville, and Mansfield
755 PM PDT Wed May 20 2020

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

Windy conditions will continue through the night but further gusts
will be below advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this wind advisory went out at May 20, 2:30 AM PDT, 5 minutes earlier.

Area forecast discussion, May 20, 2:30 AM PDT, 5 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
230 AM PDT Wed May 20 2020

.SYNOPSIS...
Much of north Idaho and the eastern third of Washington will
experience a prolonged period of moderate to locally heavy rain
today through tonight. Many areas will receive more than an inch
of rain with a few spots over the Palouse and southern Idaho
Panhandle getting up to 2 inches. Creeks and streams are expected
to rise sharply today into Thursday. Meanwhile, windy conditions
will develop in the lee of the east slopes with westerly wind
gusts to 45 mph late this afternoon into the evening. The threat
for heavy rain and strong winds decrease overnight. Showery,
breezy and cooler weather is expected for Thursday into Friday.
Drier weather will start off the weekend, while showers return to
close out the holiday weekend as temperatures warm closer to
average.

&&

.DISCUSSION...
Today through tonight: Unseasonably wet conditions will be over the
eastern half of the forecast area through the next 24 hours,
while drier and breezy conditions will be found in the lee of the
Cascades. This is in response to a cutoff low drifting from the
Great Basin/OR into ID/western MT and a moist southerly fetch will
keep a deformation band over extreme eastern WA and the ID
Panhandle today into tonight. Bands of showers will rotate from
east to west around the northern periphery of the cutoff
circulation, bringing moderate to heavy rainfall. Showery
conditions will become more stratiform into north Idaho. Rainfall
totals of 1-2” will be possible across southeast WA into the
southern/central ID Panhandle. Instability will be weak but may
lead to isolated thunderstorms across portions of northeast WA
into the northern Panhandle, on the fringes of the deformation
band where some partial clearing may aid in convective development
late this afternoon into early evening. Across central WA, the
cross-Cascades pressure gradient will tighten and westerly winds
will increase from the lee side valleys into the western Columbia
Basin. Anticipate wind gusts of 35 to 45 mph, creating strong
downslope and drier conditions this afternoon and evening. The
strongest winds will be from Wenatchee to Waterville to Moses Lake
late this afternoon into the early evening where a wind advisory
will be in effect. Temperatures will range greatly by afternoon
with mid 70s in central WA and mid 50s in north Idaho. Overnight,
the remains of the cutoff low sweep through MT and the
precipitation gradually decreases from the region as winds slowly
subside in central WA. Overnight temperatures cool into the 40s.
Patchy fog is possible in the sheltered northern valleys that
experience partial clearing.

Thursday into Thursday night: As the pesky cutoff departs, a weak
ridge will translate the Inland NW, but it will be short lived as
another upper low moves in from the west. This circulation will
settle right over WA state on Thursday. Cloud cover will quickly
increase while showers develop over the higher terrain initially
and drift to the lowlands. It will be a cool day region, some 10
degrees cooler than normal. Snow levels will dip to 4-5K ft with
light snow accumulations on the higher peaks. Despite the cold air
aloft, the cool surface temperatures will keep instability weak.
Showers may contain heavy downpours and breezy gusty winds are
possible in the lee of the Cascades Thursday afternoon and
evening. /rfox.

Friday: As the wide upper level trough shifts eastward, there will
be more precipitation along the backside. Most showers and heaviest
rainfall accumulations will be in northeastern WA and Idaho
Panhandle. Other than likely the Columbia Basin, there is a chance
for light rain in the remainder of the region. Isolated
thunderstorms in the afternoon and early evening are possible in far
eastern WA and ID Panhandle. The conditions are not looking ideal,
with little instability and weak shear. By Friday, numerous rivers
may be at bankfull, or at minor flood stage. High temperatures will
be well below normal, in the 50s to low 60s, which is nearly 10
degrees cooler than seasonal.

Saturday: A short lived ridge moves into the region bringing warmer
temperatures and dry weather for most. There will be the chance for
some light showers, confined to the ID Panhandle, and likely only a
few hundredths. It will be the start of a warming trend with highs 5-
10 degrees warmer than those the day prior.

Sunday through Tuesday: As the ridge shifts eastward, we will have
shortwave ripples bringing precipitation into the region. The
general pattern is showing the return of rain on Sunday and Monday.
Overall, it looks like the precipitation will remain in the
mountainous terrain on Sunday, but scattered regionwide on Monday.
The wet weather does not appear to be around for long, with drier
conditions in our future. Temperatures continue to rise, back into
the 70s by mid-week. JS

&&

.AVIATION...
06Z TAFS: A moist air mass will prevail over the region for the
next 24 hours. The organization of low pressure this evening and
through the night will produce a band of prolonged moderate to
heavy rain over the Idaho Panhandle and southeast Washington. Look
for lowering ceilings through the night and into the early
morning hours for KGEG, KSFF, KCOE, KPUW, and KLWS with MVFR/IFR
ceilings and possible IFR vis in RA and BR through 00Z especially
at the KPUW and KLWS TAF sites. Some marginal improvement is
possible after 00Z at the KGEG/KSFF and KCOE TAF sites as the
deformation rain band shifts to the east. The KMWH and KEAT TAF
sites will be under the far western fringe of this system...and
benefit from westerly downslope flow off the Cascades for mainly
VFR conditions but with gusty west winds through tonight and
Wednesday. /MJF

&&

.HYDROLOGY...
An areal flood watch remains in effect for southeast Washington
and the central/southern Panhandle to cover the moderate to heavy
rainfall expected through the next 24 hours. Rainfall amounts of
1-2” are possible. This has the potential to cause rises on
small streams and creeks and leading to localized flooding in low
lying spots and urban areas. The recent rainfall and high mountain
snow melt has caused several main stem rivers to run to bank-full
or have minor flooding. The Okanogan at Tonasket remains in a
flood warning and is continuing to slowly rise. The Kettle river
has peaked again, but if rapidly falling below flood stage. Rises
on the St. Joe at St. Maries and Coeur d’Alene could see minor
flooding by Thursday into Friday. The break from the wet pattern
will allow rivers to gradually fall or hold steady through the
weekend. /rfox

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        60  43  59  39  55  41 / 100  80  30  10  50  10
Coeur d'Alene  57  45  56  39  53  42 / 100 100  40  20  60  20
Pullman        54  45  55  37  55  40 / 100 100  40  30  50  20
Lewiston       59  47  62  44  61  46 / 100  90  50  40  40  20
Colville       69  42  63  40  59  40 / 100  60  50  40  70  40
Sandpoint      60  45  57  40  52  43 / 100 100  60  30  70  40
Kellogg        55  44  53  40  50  42 / 100 100  70  40  80  40
Moses Lake     76  47  66  41  67  42 /  20  10  10   0  10   0
Wenatchee      70  48  64  43  63  45 /   0  10  20  20  20   0
Omak           76  46  65  43  63  43 /  10  10  30  30  40  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through late tonight for Central Panhandle Mountains-
     Coeur d'Alene Area-Idaho Palouse-Lewis and Southern Nez
     Perce Counties-Lewiston Area.

WA...Flood Watch through late tonight for Lower Garfield and Asotin
     Counties-Northeast Blue Mountains-Washington Palouse.

     Wind Advisory from 2 PM this afternoon to 8 PM PDT this evening
     for Moses Lake Area-Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, May 19, 2:09 PM PDT, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
209 PM PDT Tue May 19 2020

IDZ001-WAZ034>037-041-042-044-201400-
Northern Panhandle-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Northeast Mountains-Wenatchee Area-
East Slopes Northern Cascades-Waterville Plateau-
209 PM PDT Tue May 19 2020

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

IDZ002>004-026-027-WAZ031>033-038-043-201400-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Okanogan Highlands-Okanogan Valley-
209 PM PDT Tue May 19 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington and Southeast
Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Snowmelt across north central Washington; and moderate to heavy
rain for southeast Washington, the central and southern Idaho
Panhandle will occur. Various flood products have been issued for
these areas.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Rivers will remain near or above bankfull through the week.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 5:03 PM PDTAreal Flood AdvisoryOTXChelan, Douglas3 hr

Nearby

Wind Advisories in Washington, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.